Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 99, NWS Jackson, MS

April 4, 2007Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 4, 2007, 1:39 AM CDT for Winston County, Mississippi. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2007, 1:39 AM CDT (06:39 UTC)
Expired
Apr 4, 2007, 2:30 AM CDT
In force
51 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Winston County, MS

The radar

The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 1:45 AM CDTTSTM WND DMG4 W Louisville, MSMANY LARGE LIMBS WERE BLOWN DOWN.
Apr 4, 1:45 AM CDTHAIL 0.752 Sw Louisville, MSPEA TO PENNY HAIL FELL AROUND TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2007-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2007-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1808 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 040640 RRA
SVRJAN
MSC159-040730-
/O.NEW.KJAN.SV.W.0099.070404T0639Z-070404T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
139 AM CDT WED APR 4 2007

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF LOUISVILLE...

* UNTIL 230 AM CDT

* AT 136 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF LOUISVILLE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOUISVILLE BY 150 AM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3317 8921 3299 8923 3303 8882 3329 8882

$$

CME
2 follow-up statements
000 
WWUS54 KJAN 040656
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
156 AM CDT WED APR 4 2007

MSC159-040730-
/O.CON.KJAN.SV.W.0099.000000T0000Z-070404T0730Z/
WINSTON MS-
156 AM CDT WED APR 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR WINSTON COUNTY...

AT 154 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LOUISVILLE...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WINSTON COUNTY AT 210 AM CDT

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3316 8911 3302 8913 3303 8882 3329 8882

$$

CME
000 
WWUS54 KJAN 040721
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
221 AM CDT WED APR 4 2007

MSC159-040731-
/O.EXP.KJAN.SV.W.0099.000000T0000Z-070404T0730Z/
WINSTON MS-
221 AM CDT WED APR 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR WINSTON COUNTY EXPIRES AT 230
AM CDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS AND THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3316 8911 3302 8913 3303 8882 3329 8882

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:10 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Apr 3, 9:10 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
910 PM CDT TUE APR 3 2007

.DISCUSSION...INTERESTING EVENING SO FAR...WITH THINGS LIKELY
GETTING MORE ACTIVE OVER THE NEXT HR OR TWO WITH DECENT STORMS GOING
ON BETWEEN 1-3AM.

TO START...AN UNSTABLE AIRMASS HAS BEEN IN PLACE MOST OF THE DAY
WITH LITTLE TO NO CAP. THE GREATEST INSTABILITY WAS TO OUR W/NW WITH
A WEAK CAP IN PLACE. A FEW STORMS FIRED...BUT THE DEEP LAYER ASCENT
WAS JUST NOT GOOD ENOUGH. ONE STORM DID GET OUT OF HAND OVER
WALTHALL AND MARION COUNTIES WHICH WERE ASSISTED BY SOME MERGING
OUTFLOW BOUNDARIES. NOW THAT THE SUN HAS SET...WE HAVE LOST SOME
HEATING. HOWEVER...TEMPS WILL REMAIN QUITE WARM IN ADVANCE OF THE
SFC FRONT SUPPORTING 1000-2000 J/KG OF MLCAPE. THESE GOOD
INSTABILITY WILL MAINLY BE LOCATED ACROSS THE NW HALF OF THE CWA
THROUGH THE EARLY MORNING HRS. BETTER ASCENT FROM THE MAIN S/W WILL
MOVE OUR WAY OVER THE NEXT 2-5 HRS ALONG WITH SOME JET LEVEL LIFT AS
THE NOSE OF A 90KT H25 JET MOVE INTO THE REGION. THE BEST AREA WHERE
LIFT...INSTABILITY AND FRONTAL CONVERGENCE COMBINE WILL BE ALONG AND
N OF A LINE FROM VICKSBURG TO CARTHAGE TO COLUMBUS. IM THINKING THE
FAR NW CWA WILL SEE ACTION BETWEEN 10PM AND 2AM...WITH A RIBBON
ACROSS THE N-CENTRAL CWA IMPACTED BETWEEN 1-4AM. ACTUALLY...AS I
WRITE...SAT IMAGERY IS INDICATING LIFT IS INCREASING FROM OUR DELTA
AREA ALL ACROSS N MS. THIS WILL LIKELY FILL IN WITH STORMS BETWEEN
10PM AND MIDNIGHT. BY 2-4 AM...LARGE SCALE ASCENT WILL WEAKEN AS
WELL AS INSTABILITY BECOMING MUCH LESS. THIS SHOULD SUPPORT AN
OVERALL WEAKENING OF THE LINE OF STORMS. VIEW OUR GRAPHICAST ON THE
WEB FOR A GRAPHIC.

AS FOR WHAT TO EXPECT...STEEP LAPSE RATES AND GOOD INSTABILITY HAVE
AND WILL CONTINUE TO SUPPORT LARGE HAIL. EXPECT THE NW CWA TO SEE
THE LARGEST HAIL...LIKELY QUARTERS TO SOME GOLFBALLS. DAMAGING WINDS
WILL ALSO BE A CONCERN. WITH THINGS ON THE DOWN SWING AFTER
THAT...HAIL WILL STILL BE POSSIBLE...BUT OF THE SMALLER VARIETY.

AS FOR ANY WATCHES...IM EXPECTING SOME OF OUR N/NW COUNTIES TO GO
UNDER A WATCH POSSIBLY WITHIN THE NEXT HR.

AS FOR THE GOING FORECAST/GRIDS...I HAVE UPDATED THE WX GRIDS TO
SHOW THE SLOWER PROGRESSION ACROSS THE CWA. I HAVE ALSO WARMED
HOURLY TEMPS TO MATCH CURRENT TRENDS WITH MUCH WARMER VALUES AHEAD
OF THE BOUNDARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       59  70  43  67 /  81   9   7   3
MERIDIAN      60  73  42  67 /  59  11   8   4
VICKSBURG     60  69  41  65 /  83   8   6   3
HATTIESBURG   63  78  46  69 /  33  18   7   5
NATCHEZ       62  68  44  66 /  42  13   6   5
GREENVILLE    56  65  41  63 /  90   5   6   3
GREENWOOD     56  69  38  64 /  90   6   7   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Apr 3, 3:26 PM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CDT TUE APR 03 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
042026-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
326 PM CDT TUE APR 03 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
STARTING THIS AFTERNOON AHEAD OF A STRONG COLD FRONT APPROACHING
THE REGION. THE AIRMASS HAS BECOME VERY UNSTABLE THIS AFTERNOON
ALTHOUGH WIND SHEAR WILL REMAIN ON THE WEAK SIDE UNTIL THE FRONT
ARRIVES TONIGHT. THE MAIN RISK FROM THESE STORMS WILL BE LARGE
HAIL AND WIND GUSTS TO 50 MPH...MAINLY ALONG AND NORTH OF A
NATCHEZ...TO JACKSON...TO DE KALB LINE. ELSEWHERE ACROSS THE
OUTLOOK AREA THIS AFTERNOON AND EVENING...STRONG THUNDERSTORMS
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH WILL BE
POSSIBLE.

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH
OF A GRENADA...TO GREENVILLE...TO CROSSETT LINE THIS EVENING INTO
TONIGHT WHERE THE BEST COMBINATION OF SHEAR AND INSTABILITY WILL
EXIST ALONG AND AHEAD OF THE BOUNDARY. ISOLATED SEVERE STORMS
WILL BE POSSIBLE TONIGHT GENERALLY NORTHWEST OF A WINNSBORO
LOUISIANA TO CANTON TO PHILADELPHIA MISSISSIPPI LINE AS THE
STRONG COLD FRONT CONTINUES TO SWEEP SOUTHEAST ACROSS THE REGION.
OUR UNSTABLE AIR MASS WILL COMBINE WITH ADEQUATE MOISTURE AND
LOCALIZED HIGHER WIND SHEAR TO CREATE THE PROPER CONDITIONS FOR
THESE STORMS ALONG THE FRONT. THE LINE OF STORMS SHOULD GRADUALLY
WEAKEN LATER TONIGHT AS IT MOVES THROUGH CENTRAL AND SOUTH
MISSISSIPPI. HOWEVER... STRONG STORMS WILL BE POSSIBLE OVER THE
ENTIRE OUTLOOK AREA TONIGHT. THE MAIN RISK WILL CONTINUE TO BE
LARGE HAIL AND WIND GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT OTHERWISE...IS NOT CURRENTLY
ANTICIPATED THROUGH NEXT TUESDAY...APRIL 10TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Apr 3, 10:55 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1055 PM CDT TUE APR 3 2007

ARZ074-075-MSZ018-019-025-026-034-040600-
ASHLEY-BOLIVAR-CHICOT-GRENADA-LEFLORE-SUNFLOWER-WASHINGTON-
1055 PM CDT TUE APR 3 2007

...STRONG TO SEVERE THUNDERSTORMS TO AFFECT THE DELTA IN THE NEXT
FEW HOURS...

AT 1050 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED
ACROSS NORTHERN MISSISSIPPI AND SOUTHEAST ARKANSAS FROM BOONEVILLE...
TO JUST NORTH OF CLARKSDALE...TO SOUTHWEST OF PINE BLUFF. THE LINE
OF STORMS WAS MOVING SOUTHEAST AT 25 MPH.

STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE DELTA REGION OF
NORTHWEST MISSISSIPPI AND SOUTHEAST ARKANSAS THROUGH 2 AM.  SOME
GENERAL TIMES OF ARRIVAL FOR THESE STORMS...

ALLIGATOR...BETWEEN 1115 AND 1130 PM
CLEVELAND...BETWEEN 1215 AND 1245 AM
GRENADA AND GREENVILLE...BETWEEN 1 AND 130 AM

OTHER ISOLATED STRONG TO SEVERE STORMS COULD DEVELOP OUT AHEAD OF
THIS MAIN LINE OF STORMS.

HAIL UP TO PING-PONG BALL SIZED...DAMAGING WIND GUSTS TO 70 MPH...
FREQUENT LIGHTNING STRIKES...AND TORRENTIAL DOWNPOURS COULD OCCUR
WITH THE MOST INTENSE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 5 AM
CDT.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES ON THESE
STORMS AND POSSIBLE WARNINGS.

08/AEG
Local storm report, Apr 4, 12:15 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1215 AM CDT WED APR 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             GRENADA                 33.78N 89.81W
04/04/2007  E1.75 INCH       GRENADA            MS   EMERGENCY MNGR

            GOLFBALL SIZED HAIL WAS REPORTED IN THE CITY OF GRENADA
            BY EMERGENCY MANAGER.

&&

HAMRICK
Local storm report, Apr 4, 12:27 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1227 AM CDT WED APR 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             GRENADA                 33.78N 89.81W
04/04/2007  E0.88 INCH       GRENADA            MS   UNKNOWN

&&

HAMRICK
Local storm report, Apr 4, 12:45 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1245 AM CDT WED APR 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             2 S GRENADA             33.75N 89.81W
04/04/2007  E1.25 INCH       GRENADA            MS   TRAINED SPOTTER

&&

HAMRICK

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:53 PM CDTSevere Thunderstorm WarningJANBolivar52 min
Apr 3, 11:55 PM CDTSevere Thunderstorm WarningJANGrenada52 min
Apr 4, 12:40 AM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington50 min
Apr 4, 1:39 AM CDTSevere Thunderstorm WarningJANHumphreys51 min
Apr 4, 1:54 AM CDTSevere Thunderstorm WarningJANAttala, Holmes37 min
Apr 4, 2:43 AM CDTSevere Thunderstorm WarningJANHinds47 min
Apr 4, 3:02 AM CDTSevere Thunderstorm WarningJANNewton43 min
Apr 4, 3:07 AM CDTSevere Thunderstorm WarningJANLauderdale31 min
Apr 4, 3:20 AM CDTSevere Thunderstorm WarningJANSmith40 min
Apr 4, 4:02 AM CDTSevere Thunderstorm WarningJANRankin, Smith21 min
Apr 4, 4:17 AM CDTSevere Thunderstorm WarningJANHinds16 min
Apr 4, 4:29 AM CDTSevere Thunderstorm WarningJANCopiah16 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.